7 answers

Amoxicillin and Throwing Up

My 2 year old is on round 2 of antibiotics for an ear infection after a round of Z-pak didn't do the job. I know that a "COMMON" side effect of Amox is vomiting, but how much is "normal"? My son had his first dose on Friday afternoon. On Saturday night, 4-5 hours after dose 3, he started vomiting. He had around 10 vomit sessions in a 2-3 hour period including some projectile and some dry heaves. He was taking sips of water, but not keeping it down. During this whole time, he was alert, sitting on his own, and even smiled a few times.

This morning, it was as if nothing had happened, he was running around, taunting older brother, etc. Then he had nap time. Took a good 2-2 1/2 hour nap. Afterwards, he just wanted to lay on the couch. Wanted no drinks or snack. About an hour later, he threw up in 2 sessions. That's were we are at currently.

This is just part of a roller coaster of sickness. He is rarely sick, but it went from cold to throwing up to cold to throwing up to ear infection to pink eye, still ear infection and again throwing up, but possibly because of Amox.

He goes to the doctor tomorrow morning. He takes a daily probiotic.

Edit - Today the vomiting was around 6 hours after dosage; he is definitely absorbing the meds. With in minutes of laying around on the couch, he running around as of nothing ever happened; drinking and had some applesauce. He's even climbing on me in a way that is pressing on his stomach. It is definitely Amox not Augmentin.

What can I do next?

So What Happened?™

Back from Dr. He thinks the ER (who gave him the Amox) ignored the GI symptoms and was too focused on the inflamed ears which he feels were on the mend. He said the addition of another round of antibiotics to an already irritated stomach are probably the reason for all the vomiting this weekend.

So he's off the meds, and on the BRAT diet for a few days. Lost 2 lbs since 2 weeks ago! (It was a different scale though so that could account for a slight difference.)

We go back in 2 weeks for a follow up.

Thanks for the info about the water. Dr didn't mention that. We have given him some Gatorade.

More Answers

I would say he has a stomach bug along with the ear infection , and his stomach cannot tolerate anything at the moment , especially as you said water does the same thing and he has been heaving aswell. Unfortunately this is not going to help in getting rid of the ear infection. I would wait it out and only try and give fluids to stop him getting dehydrated and then see what the Dr says in the morning.

Hope he feels better soon

1 mom found this helpful

Amoxicillin is usually well tolerated. Is it possibly Augmentin, which is amoxicillin with clavulanic acid? That can cause a problem for some people.

That being said, since the vomiting started 4 to 5 hours after a dose, I would be surprised it it were the antibiotic causing it, especially given the amount and the duration of the vomiting. I would be more inclined to think it's something viral that maybe he has in addition to the ear infection. I am a pharmacist and although I don't work retail anymore, when I did, I rarely heard kids have problems with amox unless they were allergic (rash, etc). It was always the "bubble gum" one that kids liked.

Ear infections can also throw off one's equilibrium, so that could be making him feel nauseated as well. Just another idea.

I think asking your doctor is the best course of action.

1 mom found this helpful

well even if he's not allergic.... he's not getting it cuz its comin gup. not sure of the question but i hope he's ok!

My daughter started puking with amoxicillin. It was not considered an allergic reaction, but a sensitivity. We were told to stop it and swapped ABs. She didn't even throw up that much and they said we could change meds.

There could be more (like a stomach bug) but I'd at least tell the doc.

I am sitting across from my friend she is a pharmacist and I mentioned your post to her as I read it earlier and I kept thinking about it. She said throwing up on Amoxicillin is definitely considered an allergic reaction to any medication and especially with antibiotics it's normally onle after the second course that most children will show an allergic reaction. I would defnitly ask for a different antibiotic next time. He he feels better.

Your doctor will probably tell you this, but water is not good on an upset stomach. Gatorade, flat Coke, even Kool-Aid and JellO are better stomach soothers. And then just a teaspoon at a time.

Poor guy and mom. I hate it when kids are sick! My daughter was sick recently while on antibiotics, but I don't think it was related to the meds. There's so much going around right now. I'm looking forward to some warm weather!

One of the sure fire ways to check for an allergy is to check your child's bum during a diaper change. If he has a red ring around his anus (yeah descriptive) then the vomiting is likely the result of an allergy. Also, check torso for rash. My son is unable to take amox due to allergy.

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.